Oklahoma, 2008

Hail and Damaging Wind in Oklahoma, May 25 to 26, 2008

May 25 to 26, 2008 · NWS OUN · 5 events in 4 counties and zones

Another round of thunderstorms developed over eastern New Mexico during the afternoon hours. The thunderstorms finally made it into western and northwest Oklahoma by late evening, and continued east and northeast through the early morning hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Another round of thunderstorms developed over eastern New Mexico during the afternoon hours. The thunderstorms finally made it into western and northwest Oklahoma by late evening, and continued east and northeast through the early morning hours. Hail up to quarter size, high winds to near 60 mph, and heavy rainfall were reported with the large complex of thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 25, 7:21 PM CST, 2 hours 43 minutes earlier.

Area forecast discussion, May 25, 7:21 PM CST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
821 PM CDT SUN MAY 25 2008

.DISCUSSION...QUICK UPDATE TO BUMP UP POPS FOR NWRN THIRD OF THE
FA AS TSTMS WHICH DEVELOPED OVER THE TX PANHANDLE EDGE INTO FAR NW
OK. BEST INSTABILITY STILL ARCS INTO NWRN OK WHERE DEEP LAYER
SHEAR IS ALSO A BIT STRONGER THAN AREAS FARTHER S AND E. SO SEVERE
THREAT SHOULD LINGER INTO THE EVENING ACROSS NW OK.

&&

.PREV DISCUSSION... /ISSUED 245 PM CDT SUN MAY 25 2008/

DISCUSSION...
CONVECTION HAS BEEN SUPPRESSED OVER THE CWA TODAY IN WAKE OF MCV
NOW LIFTING NE ACROSS NE OK. MODERATE INSTABILITY IN PLACE...
ALTHOUGH NOT AS UNSTABLE AS YESTERDAY WITH SBCAPE CURRENTLY
RUNNING 2000-3000 J/KG. SUBSIDENCE BEHIND MCV AND LACK OF A
SIGNIFICANT LOW-LEVEL FOCUS EXPECTED TO KEEP THE AREA QUIET INTO
AT LEAST EARLY EVENING... BUT ACTIVITY DEVELOPING ALONG SFC FRONT
ACROSS W KS AND SOUTHWARD ALONG DRYLINE INTO W TX PANHANDLE WILL
BE MONITORED FOR POSSIBLE MOVEMENT INTO AT LEAST NW OK BY MID-LATE
EVENING. SOME POTENTIAL FOR CONTINUED FORWARD PROPAGATION INTO SW-
CENTRAL-NE ZONES LATE TONIGHT IF STORMS ORGANIZE UPSCALE. SIMILAR
EVOLUTION INDICATED ON MONDAY EXCEPT INITIAL DEVELOPMENT MAY BE A
BIT CLOSER TO W OK PER 12Z NAM12. THERE ALSO IS SOME LOW-END
POTENTIAL FOR MORE ORGANIZED CONVECTION IN KS MONDAY EVENING
SENDING AN OUTFLOW BOUNDARY S INTO N OK WITH ATTENDANT LOW CHANCES
INTO FAR NCENTRAL OK OVERNIGHT. THIS ENTIRE SCENARIO IS NOT
REFLECTED WELL IN GUIDANCE POPS... FORCING MANUAL MODIFICATION
OF POP/WX GRIDS TONIGHT THROUGH MON NIGHT. ON TUE... STRONG COLD
FRONT FOR LATE MAY IS EXPECTED INTO NW OK IN THE MORNING AND INTO
THE I-44 CORRIDOR BY MID EVENING. FRONT WILLL ENHANCE CONVECTIVE
POTENTIAL AHEAD OF IT AND WILL BE FOLLOWED BY NOTICEABLY
COOLER/DRIER AIR TUE NIGHT AND WED. HAVE USED NAM12 WINDS TO GET
BETTER RESOLUTION OF THE FRONTAL PASSAGE THAN MIGHT OTHERWISE BE
OBTAINED FROM GFS MOS.

FOR WED AND BEYOND - HAVE DEFAULTED BACK TO GFS AND ASSOCIATED
MOS. DRY WITH A WARMING TREND AFTER MIDWEEK FOLLOWED BY ANOTHER
POSSIBLE COLD FRONT AND INCREASING POPS NEXT WEEKEND. 24

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  72  91  72  88 /  20  10  20  20
HOBART OK         72  94  72  91 /  30  10  20  20
WICHITA FALLS TX  73  95  73  92 /  10   0  10  20
GAGE OK           67  90  64  81 /  60  20  20  20
PONCA CITY OK     70  92  70  85 /  40  10  30  20
DURANT OK         73  91  73  87 /  10  10  10  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

02/99
Hazardous weather outlook, May 25, 1:45 PM CST, 8 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
245 PM CDT SUN MAY 25 2008

OKZ004>048-050>052-TXZ083>090-261200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
245 PM CDT SUN MAY 25 2008

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THROUGH TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND EVENING ACROSS PORTIONS OF WESTERN AND NORTHWESTERN OKLAHOMA...
AND A SMALL PART OF WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK IS WEST OF A LINE FROM MEDFORD... TO WEATHERFORD...
AND ALTUS OKLAHOMA TO CROWELL TEXAS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 6 PM
THROUGH 2 AM.

IMPACTS...
HAIL TO THE SIZE OF GOLFBALLS AND WIND GUSTS TO 70 MPH WILL BE THE
MAIN THREATS. HOWEVER AN ISOLATED TORNADO WILL ALSO BE POSSIBLE...
MAINLY ACROSS NORTHWEST OKLAHOMA.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS THIS EVENING.

DISCUSSION...
THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG AND NEAR A DRYLINE
ACROSS WEST TEXAS THIS AFTERNOON. THIS ACTIVITY WILL GRADUALLY MOVE
EAST AROSS THE OKLAHOMA AND TEXAS PANHANDLES TOWARD WESTERN
OKLAHOMA. SOME OF THESE STORMS MAY MOVE INTO PORTIONS OF WESTERN AND
NORTHWESTERN OKLAHOMA DURING THE LATE AFTERNOON AND EVENING HOURS.
MODERATE AMOUNTS OF INSTABILITY ALONG WITH FAVORABLE VERTICAL WIND
PROFILES WILL MEAN A FEW OF THESE STORMS COULD BE SEVERE...
PRODUCING LARGE HAIL... DAMAGING STRAIGHT-LINE WINDS AND ISOLATED
TORNADOES.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT MONDAY MAY 26.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...40 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...70 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THUNDERSTORM OUTLOOK...
ON MONDAY THE DRYLINE WILL LIKELY GENERATE A FEW THUNDERSTORMS THAT
WILL MOVE INTO WESTERN OKLAHOMA LATE IN THE AFTERNOON AND EVENING.

TUESDAY AND WEDNESDAY THUNDERSTORMS ARE FORECAST TO DEVELOP ALONG A
COLD FRONT MOVING SLOWLY FROM NORTH TO SOUTH. UPPER LEVEL WIND WILL
DECREASE... RESULTING IN SLOW MOVING STORMS WITH HEAVY RAIN.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
MONDAY.

30

In the hours before

Special weather statement, May 25, 6:50 PM CST, 3 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
750 PM CDT SUN MAY 25 2008

OKZ009-010-260115-
WOODWARD OK-ELLIS OK-
750 PM CDT SUN MAY 25 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS AND WOODWARD COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 11 MILES WEST OF FARGO AT 750 PM
CDT...MOVING EAST AT 37 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN ELLIS AND WOODWARD COUNTIES...INCLUDING THE CITY OF
WOODWARD...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

30
Special weather statement, May 25, 7:28 PM CST, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
828 PM CDT SUN MAY 25 2008

OKZ004-009-010-260200-
WOODWARD OK-HARPER OK-ELLIS OK-
828 PM CDT SUN MAY 25 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS...HARPER AND WOODWARD
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST OF FARGO AT 828
PM CDT...MOVING NORTHEAST AT 34 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN ELLIS...HARPER AND WOODWARD COUNTIES...INCLUDING THE CITY
OF WOODWARD...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN
FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

30
Special weather statement, May 25, 7:44 PM CST, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
844 PM CDT SUN MAY 25 2008

OKZ005-260215-
WOODS OK-
844 PM CDT SUN MAY 25 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR WOODS COUNTY.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 19 MILES NORTHWEST OF
ALVA TO 11 MILES NORTHWEST OF AVARD AT 844 PM CDT...MOVING EAST AT 38
MPH.

40 TO 50 MPH WINDS ARE LIKELY WITH THESE STORMS. SMALL HAIL IS ALSO
POSSIBLE.
Special weather statement, May 25, 7:55 PM CST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
855 PM CDT SUN MAY 25 2008

OKZ010-260230-
WOODWARD OK-
855 PM CDT SUN MAY 25 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR WOODWARD COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER WOODWARD AT 855 PM CDT...
MOVING EAST AT 24 MPH.

SMALL HAIL...BRIEF HEAVY RAIN...AND WINDS AROUND 50 MPH ARE LIKELY.
Special weather statement, May 25, 8:20 PM CST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
920 PM CDT SUN MAY 25 2008

OKZ005-006-260245-
WOODS OK-ALFALFA OK-
920 PM CDT SUN MAY 25 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ALFALFA AND WOODS COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 7 MILES NORTHEAST OF
CAPRON TO 4 MILES SOUTHWEST OF HOPETON AT 920 PM CDT...MOVING EAST AT
30 MPH.

40 TO 50 MPH WINDS AND BRIEF HEAVY RAIN ARE LIKELY AS THE STORMS
MOVE ACROSS THE ALVA AND CHEROKEE AREAS. SMALL HAIL IS ALSO
POSSIBLE.
Special weather statement, May 25, 9:30 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1030 PM CDT SUN MAY 25 2008

OKZ006-007-012-260400-
GARFIELD OK-ALFALFA OK-GRANT OK-
1030 PM CDT SUN MAY 25 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ALFALFA...GARFIELD AND GRANT
COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 5 MILES EAST OF
MANCHESTER TO 3 MILES NORTHWEST OF HELENA AT 1030 PM CDT...MOVING
EAST AT 30 MPH.

40 TO 50 MPH WINDS...HEAVY RAIN...AND SMALL HAIL ARE LIKELY WITH
THESE STORMS.

PEOPLE IN ALFALFA...GARFIELD AND GRANT COUNTIES SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

The radar

The Vance AFB radar (KVNX), 25 km away, was scanning. The volume nearest the first event began at 04:04 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Alfalfa

When
May 25, 10:04 PM CST
Where
Alfalfa County, Helena
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
36.550, -98.270

Hail, Dewey

When
May 25, 10:25 PM CST
Where
Dewey County, Taloga
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
36.040, -98.960

Thunderstorm Wind, Garfield

When
May 25, 10:30 PM CST
Where
Garfield County, Lahoma
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.390, -98.090

Hail, Garfield

When
May 25, 11:22 PM CST
Where
Garfield County, 4 mi S of Enid
Measured
0.88 in hail
Reported by
Other Federal Agency
Coordinates
36.342, -97.880

The hail was reported by Base Weather at Vance Air Force Base.

Hail, Noble

When
May 26, 12:00 AM CST
Where
Noble County, 5 mi E of Red Rock
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
36.460, -97.090

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2008Every state in 2008This day in weather historyWarnings in Oklahoma, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 107286, 107287, 107288, 107289, 107291.